Alert archive / Nebraska / Red Flag Warnings in 2017

Red Flag Warning 14, NWS Goodland, KS

March 15, 2017Kit Carson County, Yuma County, Colorado; Dundy County, Hitchcock County, Red Willow County, Nebraska; Cheyenne County, Kansas

NWS Goodland, KS issued this red flag warning at Mar 15, 2017, 2:30 PM MDT for Kit Carson County, Yuma County, Colorado; Dundy County, Hitchcock County, Red Willow County, Nebraska; Cheyenne County, Kansas. It took effect at Mar 16, 2017, 11:00 AM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 15, 2017, 2:30 PM MDT (20:30 UTC)
In effect from
Mar 16, 2017, 11:00 AM MDT
Expired
Mar 16, 2017, 7:00 PM MDT
In force
8 hr
Issued by
NWS Goodland, KS

Counties Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 63 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.5 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 182 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3105 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
182 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

299 
WWUS83 KGLD 152030
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
230 PM MDT Wed Mar 15 2017

...Red Flag Warning Thursday for the tri-border area...

.Record to near record high temperatures across northeast Colorado
into southwest Nebraska and northwest Kansas will combine with 
very dry conditions and gusty winds to produce critical fire 
weather conditions from mid day into the early evening on 
Thursday. Relative humidities could be as low as 10 percent while 
winds gust up to 30 mph.

COZ252-253-KSZ001-NEZ079>081-161000-
/O.NEW.KGLD.FW.W.0014.170316T1700Z-170317T0100Z/
Yuma-Kit Carson-Cheyenne-Dundy-Hitchcock-Red Willow-
230 PM MDT Wed Mar 15 2017 /330 PM CDT Wed Mar 15 2017/

...RED FLAG WARNING IN EFFECT FROM 11 AM MDT /NOON CDT/ TO 7 PM
MDT /8 PM CDT/ THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR
FIRE WEATHER ZONES 001...079...080...081...252 AND 253...

The National Weather Service in Goodland has issued a Red Flag
Warning for wind and low relative humidity...which is in effect
from 11 AM MDT /noon CDT/ to 7 PM MDT /8 PM CDT/ Thursday.

* Affected Area...In Colorado...Fire Weather Zone 252 Yuma and 
  Fire Weather Zone 253 Kit Carson. In Kansas...Fire Weather 
  Zone 001 Cheyenne. In Nebraska...Fire Weather Zone 079 Dundy...
  Fire Weather Zone 080 Hitchcock and Fire Weather Zone 081 Red 
  Willow.

* Winds...Northwest 10 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 11 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld
3 follow-up statements
438 
WWUS83 KGLD 160855
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
255 AM MDT Thu Mar 16 2017

...CRITICAL FIRE WEATHER CONDITIONS TODAY...

.Record to near record high temperatures across northeast
Colorado into southwest Nebraska and northwest Kansas will
combine with very dry conditions and gusty winds to produce
critical fire weather conditions from midday into the early 
evening today. Relative humidities could be as low single digits  
while winds gust up to 30 mph.

COZ252-253-KSZ001-NEZ079>081-161900-
/O.CON.KGLD.FW.W.0014.170316T1700Z-170317T0100Z/
Yuma-Kit Carson-Cheyenne-Dundy-Hitchcock-Red Willow-
255 AM MDT Thu Mar 16 2017 /355 AM CDT Thu Mar 16 2017/

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM MDT /NOON CDT/
THIS MORNING TO 7 PM MDT /8 PM CDT/ THIS EVENING FOR WIND AND LOW
RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001...079...080...081...
252 AND 253...

* Affected Area...In Colorado...Fire Weather Zone 252 Yuma and 
  Fire Weather Zone 253 Kit Carson. In Kansas...Fire Weather 
  Zone 001 Cheyenne. In Nebraska...Fire Weather Zone 079 Dundy...
  Fire Weather Zone 080 Hitchcock and Fire Weather Zone 081 Red 
  Willow.

* Winds...Northwest 10 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 9 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld
283 
WWUS83 KGLD 161838
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
1238 PM MDT Thu Mar 16 2017

...CRITICAL FIRE WEATHER CONDITIONS TODAY...

.Record to near record high temperatures across northeast
Colorado into southwest Nebraska and northwest Kansas will
combine with very dry conditions and gusty winds to produce
critical fire weather conditions this afternoon and into the 
early evening. Relative humidities could be as low single digits 
while winds gust up to 30 mph.

COZ252-253-KSZ001-NEZ079>081-170100-
/O.CON.KGLD.FW.W.0014.000000T0000Z-170317T0100Z/
Yuma-Kit Carson-Cheyenne-Dundy-Hitchcock-Red Willow-
1238 PM MDT Thu Mar 16 2017 /138 PM CDT Thu Mar 16 2017/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT /8 PM CDT/
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 001...079...080...081...252 AND 253...

* Affected Area...In Colorado...Fire Weather Zone 252 Yuma and 
  Fire Weather Zone 253 Kit Carson. In Kansas...Fire Weather 
  Zone 001 Cheyenne. In Nebraska...Fire Weather Zone 079 Dundy...
  Fire Weather Zone 080 Hitchcock and Fire Weather Zone 081 Red 
  Willow.

* Winds...Northwest 10 to 15 mph with gusts up to 25 mph.

* Relative Humidity...As low as 9 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld
449 
WWUS83 KGLD 170054
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
654 PM MDT Thu Mar 16 2017

COZ252-253-KSZ001-NEZ079>081-170200-
/O.EXP.KGLD.FW.W.0014.000000T0000Z-170317T0100Z/
Yuma-Kit Carson-Cheyenne-Dundy-Hitchcock-Red Willow-
654 PM MDT Thu Mar 16 2017 /754 PM CDT Thu Mar 16 2017/

...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT /8 PM CDT/ THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
001... 079...080...081...252 AND 253...

Critical fire weather conditions are no longer occurring.
Therefore the Red Flag Warning will be allowed to expire.

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Mar 15, 2:07 PM MDT, 23 minutes earlier.

Area forecast discussion, Mar 15, 2:07 PM MDT, 23 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
207 PM MDT Wed Mar 15 2017

.SHORT TERM...(Today through Friday night)
Issued at 250 AM MDT Wed Mar 15 2017

Early morning WV imagery and RAP upper level analysis show steep NW
flow over our CWA between building ridge in the western US and large
scale trough across the eastern US. A shortwave trough embedded
within mid level flow is currently moving over Nebraska and is
responsible for very light precip over our eastern CWA early this
late Tuesday evening and early this morning. At the surface
southerly gradient is in place with high pressure over the eastern
Missouri River Valley and lee trough building across CO/WY.

Besides non measurable precip very early this morning, dry
conditions will persist as a deep dry air mass remains entrenched due
to cross mountain flow and building ridge.

Today-Thursday night: Ridging continues to build eastward and mean
flow begins to flatten resulting in lee trough shifting eastward
over our CWA. WAA will increase through the day and and low level
moisture will rapidly drop. Highs today will still have a large
gradient with warmest temps west (70s) and coolest east (60s). This
is still well above normal. A shortwave trough approaches the region
Thursday with stronger WAA developing ahead of a cold front
approaching the region from the north-northwest. This will result in
even warmer temperatures across our CWA Thursday afternoon (80s).

RH values should drop to 15% or lower and 10-15% across our CWA
Thursday. Due to trough position and relatively weak gradient it
appears prevailing winds today and Thursday will be too low for RFW
consideration. The one exception may be our north Thursday afternoon
where BL winds are shown to increase possibly supporting winds in
the 20-23mph range. Watch was considered, but NAM/GFS/ECMWF still
vary on these mixed layer winds and ultimately 3hr criteria is not
expected. Will need to reconsider based on partner concerns due to
drought, but will hold off for coordination during daytime period.

Thursday night-Friday night: Main mid level shortwave trough axis
pass through the region Thursday night with cold front passage by
early Friday morning. Dry air mass remains in place, but there could
be enough mid level moisture to support a few sprinkles late
Thursday night and Friday morning. Measurable precipitation is not
expected. Despite the cooler post frontal air mass, temperatures
will remain above normal. Cloud cover could complicate things Friday,
but guidance is supporting highs in the 60s (near 70F at some
locations). Mixing Thu night may keep temps near 40F, and potential
is there with better radiational cooling for lower temps Friday
night (still above normal in the 30s).

.LONG TERM...(Thursday night through Wednesday)
Issued at 207 PM MDT Wed Mar 15 2017

Dry weather persists through the weekend as temperatures warm.
Precipitation chances return to the forecast next week and cooler
air filters into the region. However, temperatures remain near or
above normal.

A disturbance pushes a cold front across the High Plains Thursday
night into Friday. Moisture is limited, so am anticipating a dry
frontal passage. Cold air advects into the region, decreasing highs
on Friday.

Surface high pressure begins to push east on Saturday as a surface
trough develops along the Rockies, turning winds south. Upper level
ridging moves onto the Plains on Sunday while the surface trough
advances and westerly winds filter in dry, warm air. The dry
conditions over the weekend raise fire weather concerns and will
need to be monitored.

Another cold front passes through the region on Monday and northwest
flow aloft develops. Disturbances pass through the flow early next
week as an upper trough advances onto the west coast. These waves
generate precipitation chances for portions of the area. However,
guidance disagrees on timing and strength of the disturbances, so
will not put too much stock into this yet. Looking ahead at the end
of next week, a system appears to traverse the Plains and bring the
region its next decent opportunity for some precipitation. Stay
tuned.

Temperatures start out in the 60s on Friday, peaking Sunday
afternoon in the low to mid 80s when a few records will be possible.
Highs fall to near 60 degrees by Tuesday. Lows remain in the 30s to
low 40s throughout the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1112 AM MDT Wed Mar 15 2017

VFR conditions will continue at MCK and GLD with only high clouds
moving through clear to partly skies. Light south winds will
remain at MCK through the remainder of today and tonight before
turning more westerly after 12Z. GLD with see northwest winds
around 12kts through the afternoon. Winds at GLD will become light
and turn southerly after 00Z and southwesterly after 16Z as the
surface trough over eastern Colorado deepens into a closed low
that begins to move across the region on Thursday.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...DR
LONG TERM...JBH
AVIATION...LOCKHART
Hazardous weather outlook, Mar 15, 3:27 AM MDT, 11 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
327 AM MDT Wed Mar 15 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-160930-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
327 AM MDT Wed Mar 15 2017 /427 AM CDT Wed Mar 15 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...TODAY AND TONIGHT...

Elevated fire weather conditions are possible this afternoon along
and west of Highway 27.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Near critical fire weather conditions are possible Thursday
afternoon generally along and north of highway 36.

Near critical fire weather conditions are possible Saturday
afternoon west of the Colorado Kansas border.

Near critical fire weather conditions are possible Sunday afternoon
generally along and west of highway 83.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Red Flag Warnings in Nebraska, 2017Red Flag Warnings in Colorado, 2017Red Flag Warnings in Kansas, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.